Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Richard B

Recurring abscess?

Recommended Posts

I'm on my second course of accutane, as indicated below in my sig.

About a month ago, I had an abscess on my buttock about 1.5 inches in diameter! It had to be drained, tested positive for a whole slew of bacteria, and I went on huge amounts of Bactrim DS.

Now a month later, I appear to have another one on my chest (maybe 2 centimeters diameter). I numbed it up with lidocaine (since I can actually *get* to this one) and used a pin to drain it a bit, sterilized it, and started some antibiotics again.

I'm concerned not so much about this one, but has anyone experienced this? I don't want to get more abscesses, like around my brain, or wind up with sepsis, which is serious stuff.

It's been almost 6 months on 80mg a day... so I could stop, but if I don't have that much to go, I'm inclined to just keep taking antibiotics for the remainder of my course.

Any thoughts?

Share this post


Link to post
Share on other sites
Staph infection?

Amongst other bacterium, yes that one was in there too :)

Add a little strep and a few other lesser known strains, and voila! Meet my skin!

Share this post


Link to post
Share on other sites

I suppose nobody else has this problem =/

Anyway, after researching, I found that retinoids can predispose you to boils/abscesses because it compromises the skin barrier.

It's certainly not coincidence I've had 2 in the past 30 days. The first one I had drained by a NP. This one was smaller and I drained most of it myself. It's still draining.

I suppose I'll stay on antibiotics for a while.

Share this post


Link to post
Share on other sites
I suppose nobody else has this problem =/

Anyway, after researching, I found that retinoids can predispose you to boils/abscesses because it compromises the skin barrier.

It's certainly not coincidence I've had 2 in the past 30 days. The first one I had drained by a NP. This one was smaller and I drained most of it myself. It's still draining.

I suppose I'll stay on antibiotics for a while.

Do not take antibiotics on your own. You need to have the new wound cultured so that an appropriate antibiotic can be prescribed. Taking the wrong antibiotics for an infection is extremely unwise; you are increasing the numbers of resistant bacteria in the world, and of course on your own skin.

Talk to your doctor/NP about chlorhexidine bathing (follow the precautions CAREFULLY as blindness and ear damage can result if used incorrectly!) to help prevent further infections. Chlorhexidine baths are being used to prevent bacterial resistance and infections in ICUs, with good effect.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×